Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Melvyn B. Nathanson
Title: Elementary methods in number theory
Additional book information: Springer, New York, 2000, xiii + 513 pp., ISBN 0-38798912-9, $49.95

References [Enhancements On Off] (What's this?)

  • [BDD] Ramachandran Balasubramanian, Jean-Marc Deshouillers, and François Dress, Problème de Waring pour les bicarrés. I. Schéma de la solution, C. R. Acad. Sci. Paris Sér. I Math. 303 (1986), no. 4, 85–88 (French, with English summary). MR 853592
    Ramachandran Balasubramanian, Jean-Marc Deshouillers, and François Dress, Problème de Waring pour les bicarrés. II. Résultats auxiliaires pour le théorème asymptotique, C. R. Acad. Sci. Paris Sér. I Math. 303 (1986), no. 5, 161–163 (French, with English summary). MR 854724
  • [B] H. Bohr, Address of Professor Harald Bohr, in Proceedings of the International Congress of Mathematicians, Cambridge, 1950, Volume 1, pp. 127-134, Providence, 1952, American Math. Society. MR 13:550c
  • [Ch] K. Chandrasekharan, Obituary: S.S. Pillai, Journal of the Indian Math. Society, 15 (1951) 1-10. MR 13:198d
  • [C] Jing-run Chen, Waring’s problem for 𝑔(5)=37, Sci. Sinica 13 (1964), 1547–1568. MR 0200236
  • [Da] Hédi Daboussi, Sur le théorème des nombres premiers, C. R. Acad. Sci. Paris Sér. I Math. 298 (1984), no. 8, 161–164 (French, with English summary). MR 741085
  • [D] L.E. Dickson, The Waring problem and its generalizations, Bulletin of the Amer. Math. Soc., 42 (1936) 833-842.
  • [HR] G. H. Hardy and S. Ramanujan, Asymptotic formulae in combinatory analysis, Proc. London Math. Soc., 17 (1918) 75-115.
  • [E1] P. Erdös, On an elementary proof of some asymptotic formulas in the theory of partitions, Annals of Math., 43 (1942) 437-450.MR 4:36a
  • [E2] P. Erdös, On a new method in elementary number theory which leads to an elementary proof of the prime number theorem, Proc. Nat. Acad. Sci. U.S.A., 35 (1949) 374-384. MR 10:595c
  • [H] D. Hilbert, Beweis für die Darstellbarkeit der ganzen Zahlen durch eine feste Anzahl $n^{ter}$ Potenzen (Waringsches Problem), Math. Annalen, 67 (1909) 281-300.
  • [Hi] Adolf Hildebrand, The prime number theorem via the large sieve, Mathematika 33 (1986), no. 1, 23–30. MR 859495, https://doi.org/10.1112/S002557930001384X
  • [I] A. Ingham, Review of the papers of Selberg and Erdös, Math. Reviews, 10 (1949) 595b, 595c.
  • [M] K. Mahler, On the fractional parts of the powers of a rational number. II, Mathematika 4 (1957), 122–124. MR 0093509, https://doi.org/10.1112/S0025579300001170
  • [P1] S. Pillai, On Waring's Problem, Journal of Indian Math. Soc.,2 (1936) 16-44.
  • [P2] S. Pillai, On Waring's Problem $g(6)=73$, Proc. Indian Acad. Sci., 12A (1940) 30-40. MR 2:146c
  • [Se] A. Selberg, An elementary proof of the prime number theorem, Annals of Math., 50 (1949) 305-313. MR 10:595b
  • [S] Joseph H. Silverman, Wieferich’s criterion and the 𝑎𝑏𝑐-conjecture, J. Number Theory 30 (1988), no. 2, 226–237. MR 961918, https://doi.org/10.1016/0022-314X(88)90019-4
  • [UH] J.V. Uspensky and M.A. Heaslet, Elementary Number Theory, McGraw Hill Book Company, 1939.MR 1:38d

Review Information:

Reviewer: M. Ram Murty
Affiliation: Queen’s University
Email: murty@mast.queensu.ca
Journal: Bull. Amer. Math. Soc. 38 (2001), 117-121
Published electronically: October 2, 2000
Review copyright: © Copyright 2000 American Mathematical Society